Vermont, 2008Flash Flood in Vermont, June 28, 2008
June 28, 2008 · NWS BTV · 1 event in 1 county or zone
A warm front slowly moved north across southern Vermont during the afternoon and evening of the 28th. Numerous showers and thunderstorms developed and traveled along the warm front across portions of Rutland county during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front slowly moved north across southern Vermont during the afternoon and evening of the 28th. Numerous showers and thunderstorms developed and traveled along the warm front across portions of Rutland county during the late afternoon and evening hours. Heavy rainfall trained across the city of Rutland, especially along the Muddy Brook basin where flooded basements and roads were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 2:43 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 28, 2:43 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
343 PM EDT SAT JUN 28 2008
.SYNOPSIS...
WARM AND HUMID WEATHER WILL CONTINUE ACROSS THE NORTH COUNTRY
THIS WEEKEND. A WARM FRONT WILL MOVE THROUGH THE REGION TONIGHT
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH THE REGION ON SUNDAY WITH MORE SHOWERS AND THUNDERSTORMS.
UNSETTLED WEATHER WILL CONTINUE ON MONDAY AS AN UPPER LEVEL LOW
MOVES INTO THE NORTH COUNTRY...WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 335 PM EDT SATURDAY...WRMFNT WILL SERVE AS THE FOCUS FOR SHWRS
AND THNDSTRMS AS IT MAKES ITS WAY NEWRD ACRS FA TONIGHT. FRONT
EDGING INTO SRN PORTION OF ST LWR VLY AND ADRNDKS ATTM...BUT WILL
TAKE UNTIL MID MORNING SUNDAY TO CLEAR THE NE KINGDOM OF VT.
WDSPRD AREA OF RAIN WITH SOME EMBEDDED THUNDER HAS BEEN MOVING
EAST ACRS NRN ZONES TDY...WHILE SOME THNDSTRMS HAVE DEVELOPED
FURTHER SOUTH IN WARM SECTOR...AND WILL BE AFFECTING SRN ZONES
THRU THIS EVENING...WHERE BEST CHC FOR SEEING SOME GUSTY WINDS AND
HAIL WILL OCCUR. INTENSITY OF ANY STORMS SHUD DIMINISH AS THEY
MOVE EAST OF THE GREENS...WHERE AIRMASS IS MORE STABLE DUE
MARITIME INFLUENCE FROM LLVL ESE FLOW. ALTHOUGH LLVL INSTABILITY
IS LIMITED...WITH PWS GREATER THAN 1.75 INCHES...THERE REMAINS
CONCERN FOR SOME LOCALLY HVY RAINFALL AS THE WRMFNT MOVES THRU THE
REGION OVERNIGHT. MIN TEMPS TONIGHT MAINLY IN 60S...WITH SOME 50S
EAST OF THE GREEN MTNS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 335 PM EDT SATURDAY...ACTIVE WX WILL CONTINUE THRU THIS PERIOD
WRMFNT WILL LIFT NE OF THE FA SUNDAY MORNING...WITH CDFNT TO FOLLOW
LATER SUNDAY PM/NIGHT...ALONG WITH SIGNIFICANT HEIGHT FALLS WITH
PASSAGE OF MID LVL SHRTWV AND APRCH OF LARGE H5 LOW FROM THE GRTLKS
RGN. SERIES OF SHRTWVS WILL CONTINUE TO ROTATE AROUND THE UPPER LOW
AS IT MAKES ITS WAY GRADUALLY EAST ACRS THE FA MONDAY...SO CONTD
RISK OF SHWRS/THNDSTRMS THRU THE PERIOD. VERY MOIST AIRMASS REMAINS
IN PLACE INTO SUNDAY NIGHT...SO CONTD POSSIBILITY FOR SOME HVY
RAINFALL. PWS BEGIN TO DECREASE MONDAY.
WILL ALSO HAVE TO DEAL WITH POTENTIAL FOR SOME SVR WX SUNDAY
PM/EVENING...ALTHOUGH CONFIDENCE IN ITS OCCURRENCE REMAINS LOW DUE
TO CLOUD COVER WHICH MAY LIMIT INSTABILITY...ALTHOUGH IT WILL BE A
BIT HIR THAN TDY. IN ADDITION...THERE WILL BE INCREASED
UNIDIRECTIONAL SHEAR. HAVE LEFT IN MENTION OF SMALL HAIL AND GUSTY
WINDS WITH THE HVY RAINFALL. HAVE GONE WITH RATHER HIGH POPS FOR
SUNDAY...ALTHOUGH MUCH OF THE DAY WILL BE DRY...WITH BEST CHC FOR
SHWRS/TNDSTRMS BEING AFTER 20Z...WHICH WILL CONTINUE THRU
MIDNIGHT SUNDAY NIGHT. WOULD ALSO EXPECT THE THREAT OF SOME GUSTY
WINDS AND HAIL IN THNDSTRMS WHICH DEVELOP MONDAY.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 232 PM EDT SATURDAY...UNSETTLED WX FOR MUCH OF THE UPCOMING
EXTENDED. SEVERAL FRNTL BOUNDARIES WILL PUSH THRU THE NORTH
COUNTRY...BRINGING THE CHANCE FOR RW/TRW. THE FIRST SYSTEM...IS A
WEAK UPPER TROUGH THAT LIFTS THRU THE CWA TUES/TUES NGT. EXPECTING
WARM UNSTABLE AIR AHEAD OF SYSTEM TO TRIGGER OFF A FEW TRW DURING
THE DAY...BUT TAPER OFF QUICKLY BY NGT FALL AS FEATURE IS A QUICK
MVR...COMBINED W/ LOSS OF DAYTIME HEATING...SO WILL CARRY -RW
OVERNGT TUES INTO WED MORNING. STRONGER FRNTL BOUNDARY WILL SET UP
LATE WED INTO THURS. SFC RIDGE OFF THE EAST COAST WILL ALLOW
STRONG WAA ON SSW WINDS FOR MUCH OF THE DAY WED. DUE TO PRESENCE
OF STRONG RIDGE OFF THE COAST...POTENTIAL FOR BULK OF PRECIP TO
STAY IN N CWA NEAR SFC LOW. SFC RIDGE DOES BUILD ACROSS THE CWA
FRI INTO SAT ON BACK SIDE OF EXITING FRNT. WILL CONTINUE MENTION
OF SL CHANCE FOR RW FOR NOW. RESIDUAL LL MOISTURE COMBINED W/
DAYTIME SUNSHINE MIGHT TRIGGER OFF A SPOT RW OR TWO...ESPECIALLY
ON FRIDAY. STAYED CLOSE TO MDL GUIDANCE FOR TEMPS...BUT TWEAKED
DOWN SOME EARLY ON DO TO CLD COVER EXPECTED W/ TO SYSTEMS
EXPECTED.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...CONDITIONS WILL VARY THRU MOST OF THE
FORECAST PERIOD DO TO FRNTL BOUNDARY PUSHING ACROSS THE AREA.
VFR/MVFR IN HZ/SCT -SHRA...BUT DOWN TO IFR AT TIMES IN ANY HEAVIER
RW AND TRW THROUGH 03Z SUN. AFT 03Z SUN...FG/HZ WILL PERSIST
ACROSS THE REGION THAT MAY LWR VSBY DOWN TO IFR/LIFR AT TIMES...W/
POSSIBLE LINGERING -RW THRU 10Z. SOME SITES WILL SEE GUSTS TO NEAR
25-30KTS IN VCNTY OF TRW...BUT AS FRNT PUSHES NE...WINDS WILL BE
MAINLY SSW BY SUN MORN. HIR TRRN OBSCD AT TIMES.
AFTER 18Z SUNDAY...LOOKS LIKE UNSETTLED CONDITIONS WILL AGAIN MOVE
INTO THE AREA THROUGH WEDNESDAY AS AN UPPER LEVEL LOW STALLS OUT
OVER ONTARIO. THIS WILL PUT THE REGION IN A FAVORABLE PATTERN FOR
AFT TSTMS. EXPECT THE SAME CONDITIONS W/ TEMPO IFR IN ANY STORMS
AND IFR CONDITIONS DUE TO FOG AT THE NIGHT...THROUGHOUT THIS
PERIOD.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...SISSON
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...JN
AVIATION...SLW/JN
Hazardous weather outlook, Jun 28, 2:30 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EDT SAT JUN 28 2008
NYZ026>031-034-035-087-VTZ001>012-016>019-290730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
330 AM EDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEW YORK
AND MOVE INTO VERMONT FROM MID TO LATE AFTERNOON THROUGH THIS EVENING.
SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING
WINDS OF 60 MPH OR GREATER AND LARGE HAIL OF A PENNY SIZE OR
GREATER IN DIAMETER.
PLEASE STAY TUNED TO LATER FORECASTS FOR ADDITIONAL UPDATED INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER THREAT OF POTENTIAL SEVERE WEATHER IS EXPECTED SUNDAY. IN
ADDITION...A WARM...MOIST FLOW OF AIR ACROSS THE REGION WILL ALLOW
FOR VERY HEAVY RAINFALL TO ACCOMPANY THESE THUNDERSTORMS WHICH
INCREASES THE THREAT OF LOCALIZED FLOODING DUE TO RECENT
CONTINUOUS ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH
COUNTRY.
PLEASE STAY TUNED TO LATER FORECASTS FOR ADDITIONAL UPDATED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jun 28, 1:58 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
258 PM EDT SAT JUN 28 2008
NYZ034-035-VTZ009-011-282000-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...BENSON...BRIDPORT...CHILSON...CHIMNEY POINT...CHIPMANS
POINT...CORNWALL...CROWN POINT...CROWN POINT CENTER...EXIT 27 I87...
EXIT 28 I87...EXIT 29 I87...HORTONIA...HUBBARDTON...IRONVILLE...
LARRABEES POINT...MINERVA...NORTH HUDSON...OLMSTEDVILLE...ORWELL...
PARADOX...PHAROAH MOUNTAIN...SCHROON FALLS...SCHROON LAKE...
SEVERANCE...SHOREHAM...SHOREHAM CENTER...SOUTH SCHROON...SUDBURY...
TICONDEROGA...WEST BRIDPORT...WEST CORNWALL...WEYBRIDGE AND WHITING
258 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS TO MOVE THROUGH PORTIONS OF THE SOUTHERN
CHAMPLAIN VALLEY THIS AFTERNOON...
AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN ESSEX COUNTY IN
NEW YORK...MOVING EAST NORTHEAST AT 24 MPH.
THIS AREA OF PRECIPITATION WILL MOVE INTO PORTIONS OF ADDISON AND
RUTLAND COUNTIES IN VERMONT THROUGH 400 PM. SOME OF THE STORMS MAY
BE STRONG AND CONTAIN GUSTY WINDS 40 TO 50 MPH...VERY HEAVY
DOWNPOURS AND SMALL HAIL.
JN
Special weather statement, Jun 28, 3:03 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
403 PM EDT SAT JUN 28 2008
VTZ005-006-008-009-011-012-017>019-282100-
LAMOILLE-WASHINGTON-WINDSOR-EASTERN CHITTENDEN-WESTERN
CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN RUTLAND-WESTERN
RUTLAND-
INCLUDING...BRANDON...ESSEX JUNCTION...FAIR HAVEN...MIDDLEBURY...
RUTLAND AND VERGENNES
403 PM EDT SAT JUN 28 2008
...STRONG THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHERN
PORTIONS OF THE CHAMPLAIN VALLEY...UP TO THE WESTERN SLOPES OF THE
GREEN MOUNTAINS...
SHOWERS...WITH EMBEDDED STRONG THUNDERSTORMS...WILL CONTINUE TO
SLOWLY MOVE EAST ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE
CHAMPLAIN VALLEY INTO THE WESTERN SLOPES OF THE GREEN
MOUNTAINS...THROUGH 500 PM.
ANY OF THESE STRONG STORMS WILL BE LOCATED FROM THE SOUTHERN
CHITTENDEN COUNTY AREA...SOUTHWARD INTO RUTLAND COUNTY AND MAY
CONTAIN TORRENTIAL DOWNPOURS...GUSTY WINDS UP TO 40 MPH...AND
OCCASIONAL LIGHTNING.
JN
Special weather statement, Jun 28, 3:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT SAT JUN 28 2008
NYZ029-030-034-087-282215-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...STAR LAKE...SARANAC LAKE...
TUPPER LAKE...LAKE PLACID...OGDENSBURG...POTSDAM...GOUVERNEUR
442 PM EDT SAT JUN 28 2008
...HEAVY DOWNPOURS ACROSS NORTHERN NEW YORK THROUGH EARLY THIS EVENING...
AT 435 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING
FROM SOUTH HAMMOND EAST SOUTHEASTWARD INTO THE SOUTHERN ADIRONDACK
REGION. THESE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT
25 MPH. LOOK FOR TORRENTIAL DOWNPOURS ACROSS SOUTHERN ST.
LAWRENCE...FRANKLIN...AND WESTERN ESSEX COUNTIES IN NEW YORK
THROUGH 6 PM. WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE.
RAINFALL LOCALLY IN EXCESS OF ONE INCH IS
EXPECTED...LIKELY RESULTING IN PONDING OF WATER ON ROADWAYS.
REDUCE SPEED AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION IF YOU
PLAN TO TRAVEL ACROSS NORTHERN NEW YORK THROUGH EARLY THIS
EVENING.
BANACOS
Special weather statement, Jun 28, 3:57 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT SAT JUN 28 2008
VTZ010>012-018-019-282200-
ORANGE-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-WESTERN RUTLAND-
INCLUDING...BETHEL...RANDOLPH...RUTLAND AND WHITE RIVER JUNCTION
457 PM EDT SAT JUN 28 2008
AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS OVER NORTH CLARENDON...MOVING NORTHEAST AT
32 MPH. ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS WERE LOCATED
ACROSS SOUTHEASTERN ADDISON COUNTY NEAR BREAD LOAF.
THE THUNDERSTORM IN RUTLAND COUNTY WILL BE NEAR KILLINGTON BY 510
PM...NEAR SILVER LAKE STATE PARK...BARNARD BY 530 PM...NEAR
SHARON...SOUTH ROYALTON BY 540 PM AND NEAR STRAFFORD BY 600 PM. THE
THUNDERSTORM IN SOUTHEASTERN ADDISON COUNTY WILL BE NEAR CHELSEA AT
530 PM.
TORRENTIAL DOWNPOURS WILL RESULT IN 1 TO 2 INCHES OF RAINFALL WITH
THESE THUNDERSTORMS ACROSS SOUTH CENTRAL VERMONT THROUGH 630 PM.
ALSO...WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE STRONGER
THUNDERSTORM CORES.
SEEK SHELTER INDOORS AND AWAY FROM WINDOWS IF THREATENING WEATHER
APPROACHES. IF TRAVELING...POOR VISIBILITY IN HEAVY RAINFALL AND
PONDING OF WATER ON ROADWAYS IS LIKELY AND WILL RESULT IN HAZARDOUS
DRIVING CONDITIONS THROUGH EARLY THIS EVENING.
BANACOS
Flash Flood, Rutland
- When
- June 28, 5:30 PM EST to 8:00 PM EST
- Where
- Rutland County, 1.55 mi SSE of Rutland to 1.66 mi SSE of Rutland
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.598, -72.972
Flooded basements and several road closures along the Moon Brook west of Route 7.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120849.